Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 18, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 28, 2013, 12:45 PM MST for Coconino County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2013, 12:45 PM MST (19:45 UTC)
- Expired
- Jul 28, 2013, 2:45 PM MST
- In force
- 2 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 179 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
045
WGUS55 KFGZ 281945
FFWFGZ
AZC005-282145-
/O.NEW.KFGZ.FF.W.0018.130728T1945Z-130728T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1245 PM MST SUN JUL 28 2013
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
* UNTIL 245 PM MST
* AT 1238 PM MST...NATIONAL PARK OFFICIALS REPORTED FLASH FLOODING
FROM A THUNDERSTORM OVER THE WARNED AREA...IN PARTICULAR ON GARDEN
CREEK AND AT INDIAN GARDENS.
* LOCATIONS IN THE WARNING ARE TRAILS FORM THE SOUTH RIM OF THE GRAND CANYON
FROM THE BRIGHT ANGEL TRAIL TO THE DESERT VIEW AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
COLORADO RIVER...PIPE CREEK...GRAPEVINE CREEK...CLEAR CREEK...
CARDENAS CREEK...CREMATION CREEK...GARDEN CREEK...COTTONWOOD CREEK...
HANCE CREEK...BRIGHT ANGEL WASH AND LEE CANYON.
&&
LAT...LON 3610 11213 3607 11186 3602 11180 3597 11196
3601 11212
$$
411 follow-up statement
412
WGUS75 KFGZ 282041
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
141 PM MST SUN JUL 28 2013
AZC005-282049-
/O.CAN.KFGZ.FF.W.0018.000000T0000Z-130728T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
141 PM MST SUN JUL 28 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL COCONINO
COUNTY...
GRAND CANYON NATIONAL PARK OFFICIAL INDICATE THAT FLASH FLOODING
ON GARDEN GARDEN CREEK HAS ENDED.
LAT...LON 3610 11213 3607 11186 3602 11180 3597 11196
3601 11212
$$
41What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 10:22 AM MST, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 28, 10:22 AM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1022 AM MST SUN JUL 28 2013 .SYNOPSIS...MONSOON MOISTURE WILL CONTINUE TO BRING A GOOD CHANCE OF THUNDERSTORMS TODAY...A FEW CAPABLE OF PRODUCING HEAVY RAIN. STARTING MONDAY...DRIER AIR WILL MOVE INTO NORTHERN ARIZONA WITH A DECREASE IN STORM ACTIVITY. && .DISCUSSION...A WEAK SHORTWAVE OVER SOUTHERN NEVADA IS EVIDENT ON WATER VAPOR/IR AND APPEARS TO BE SHEARING (PULLING APART) AS IT MOVES NORTHEAST ACROSS NORTHWEST ARIZONA. EVIDENCE OF LIFT ASSOCIATED WITH THIS FEATURE IS THE RADAR ECHOES EXTENDING FROM NAVAJO NATIONAL MONUMENT SOUTHWEST TO AROUND KINGMAN. THIS LIFT WILL DRIFT INTO CENTRAL COCONINO COUNTY AND JUST SOUTH OF THE BLACK MESA BY THIS AFTERNOON AND IT WILL HAVE WEAKENED CONSIDERABLY AND MAY NOT SUPPORT ENOUGH LIFT TO HAVE ANY DISCERNIBLE INFLUENCE AFTER THAT POINT ON TODAY'S WX. NEXT FEATURE TO AFFECT WESTERN ARIZONA IS AN UPPER LEVEL SHORTWAVE SEEN IN THE MODEL DATA AT 300 MB. THIS FEATURE WILL TRACK NNW ACROSS WESTERN ARIZONA AND INTO NW COCONINO COUNTY. THIS FEATURE WILL PROVIDE LIFT IN ASSOCIATION WITH UPPER LEVEL VORTICITY ADVECTION. THE SHEAR OVER ARIZONA TODAY IS IN RESPONSE TO THE INCREASED HEIGHT GRADIENT OVER THE SOUTHWEST U.S. AS THE SOUTHWEST SITS BETWEEN A HIGH TO THE EAST AND A TROUGH OF LOW PRESSURE ALONG THE CALIFORNIA COAST. THE BEST SHEAR IS AT ANVIL LEVEL WHICH WILL HELP SUPPORT A FEW ORGANIZED THUNDERSTORMS MAYBE STRONG ENOUGH TO PRODUCE LARGE HAIL ALONG AND NORTHWEST OF A KPRC TO KRQE LINE. THE BEST PW IN THE FORECAST AREA IS ALONG AND NORTH OF THE I-40 CORRIDOR LATE THIS MORNING AND AFTERNOON. THERE IS THE POSSIBILITY OF MAYBE A FEW TRAINING STORMS IN THE SHEARED ENVIRONMENT THAT MAY POSE A HEAVY RAIN THREAT. STORMS WILL BE MOVING TO THE NORTHEAST TODAY BETWEEN 10 TO 20 KTS AND GIVEN THE RAPID MOVEMENT OF CELLS AND THE LOWER PW ENVIRONMENT WOULD NOT MAKE IT FAVORABLE FOR NUMEROUS AREA OF HEAVY RAIN AND OR FLASH FLOODING...EXCEPT FOR NW COCONINO COUNTY WHERE THE WEAK SYNOPTIC LIFT COULD FAVOR AN ENVIRONMENT FOR NUMEROUS THUNDERSTORM AND WITH THE UNIDIRECTIONAL SHEAR AN ANCHORED LINE OF STORMS WITH TRAINING CELLS. && .PREVIOUS DISCUSSION /300 AM MST/...MONSOON MOISTURE WILL REMAIN ACROSS NORTHERN ARIZONA TODAY. STRENGTHENING WESTERLY FLOW WILL BRING DRIER AIR TO THE AREA OVER THE NEXT 24 HOURS BUT THIS WILL BE A GRADUAL PROCESS. MORE THAN ENOUGH MOISTURE WILL REMAIN FOR HEAVY RAIN PRODUCING STORMS. STORM MOTION WILL GENERALLY BE FROM WEST TO EAST. THE STRENGTHENING FLOW ALOFT INCREASES THE POSSIBILITY OF TRAINING OF THUNDERSTORM CELLS AND THE THREAT FOR LOCALIZED FLASH FLOODING WILL CONTINUE. FOR MONDAY THROUGH WEDNESDAY...A WEAK LOW PRESSURE SYSTEM WILL BRUSH THE PACIFIC NORTHWEST MOVING FROM WEST TO EAST. IN RESPONSE...HIGH PRESSURE WILL BE SUPPRESSED TO THE SOUTH AND EAST OF ARIZONA. THE SHIFT IN THE HIGH WILL ALLOW A SLIGHTLY DRIER AND MORE STABLE AIR MASS FROM OVER THE EASTERN PACIFIC TO MOVE ACROSS NORTHERN ARIZONA. AS A RESULT...SHOWERS AND STORMS WILL BECOME MORE ISOLATED. FROM THURSDAY AND INTO NEXT WEEKEND...THE BREAK IN THE MONSOON LOOKS SHORT LIVED. AS THE PACIFIC NORTHWEST LOW PRESSURE SYSTEM HEADS EASTWARD MODELS CONTINUE TO SHOW HIGH PRESSURE MOVING BACK TOWARD THE FOUR CORNERS REGION. THE DOOR WOULD LIKELY THEN OPEN TO SOUTHERLY FLOW AND THE RETURN OF DEEP MONSOON MOISTURE. && .AVIATION...FOR THE 18Z PACKAGE...SCT-NMRS TSRA/SHRA WITH MVFR/IFR CONDITIONS. OVER NW AZ...SOME STORMS MAY PRODUCE LARGE HAIL AND STRONG WINDS. CONVECTIVE ACTIVITY SLOWLY DIMINISHING OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER NORTHERN ARIZONA TODAY PRODUCING AFTERNOON HEAVY RAIN SHOWERS AND THUNDERSTORMS. THE MAIN THREATS TO OPERATIONS WILL BE FROM LOCALIZED FLASH FLOODING AND LIGHTNING. DECREASING MOISTURE LEVELS ARE FORECAST STARTING ON MONDAY WITH LOWER CHANCES FOR STORM ACTIVITY. TUESDAY THROUGH THURSDAY...A DOWNWARD TREND IN THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH WEDNESDAY. EXPECT INCREASING CHANCES FOR THUNDERSTORMS OVER NORTHEASTERN ARIZONA ON THURSDAY. && .FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 10 PM MST THIS EVENING FOR AZZ004>007.. && PUBLIC.........TC/MCCOLLUM AVIATION.......DB FIRE WEATHER...BOHLIN FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 28, 3:35 AM MST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 335 AM MST SUN JUL 28 2013 AZZ004>018-037>040-290745- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 335 AM MST SUN JUL 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT MONSOON MOISTURE WILL REMAIN OVER NORTHERN ARIZONA. STORMS WILL BE MOST NUMEROUS FROM THE MOGOLLON RIM NORTHWARD. THE MAIN THREAT FROM STORMS WILL CONTINUE TO BE HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FROM MONDAY THROUGH WEDNESDAY...DRIER AIR WILL MOVE OVER THE AREA WITH THUNDERSTORM AND SHOWER ACTIVITY BECOMING ISOLATED. FOR THURSDAY AND THE END OF THE WEEK...SOUTHERLY FLOW AND MONSOON MOISTURE WILL RETURN TO NORTHERN ARIZONA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:04 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 6 hr |
| Jul 27, 6:03 PM MST | Areal Flood Advisory | FGZ | Navajo | 117 min |
| Jul 27, 7:21 PM MST | Flash Flood Warning | FGZ | Navajo | 114 min |
| Jul 27, 10:28 PM MST | Special Weather Statement | FGZ | 47 min | |
| Jul 27, 11:33 PM MST | Areal Flood Advisory | FGZ | Yavapai | 6 hr |
| Jul 28, 10:35 AM MST | Flash Flood Watch | FGZ | Coconino | 11 hr |
| Jul 28, 11:17 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 28, 11:18 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 28, 11:27 AM MST | Flash Flood Warning | FGZ | Coconino | 7 hr |
| Jul 28, 11:51 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 28, 12:07 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 28, 2:01 PM MST | Flash Flood Warning | FGZ | Coconino | 23 hr |
| Jul 28, 2:43 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 28, 3:20 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 28, 4:43 PM MST | Flash Flood Warning | FGZ | Coconino | 92 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.